Funnel Cloud, Gage
- When
- May 22, 4:07 PM CST
- Where
- Gage County, 0.69 mi S of Barneston
- Reported by
- Storm Chaser
- Coordinates
- 40.040, -96.580
Storm chaser reported funnel cloud via social media.
A surface low tracked from Kansas into southeast Nebraska producing 1 tornado, a couple of hail reports, and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A surface low tracked from Kansas into southeast Nebraska producing 1 tornado, a couple of hail reports, and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 2:41 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 341 PM CDT Fri May 22 2020 ...Updated Forecast Discussion... .DISCUSSION... Issued at 340 PM CDT Fri May 22 2020 Main focus in the near term is compact MCV-enhanced upper level low tracking northeast across the region during the next 12 hours. Low taking on a dual centroid structure, with one center moving into southwest CWA presently, and the other in north central Kansas. Edge of cold core moving into southwest portions of CWA, but enough cirrus to inhibit diabatic effects so far. Based on trends in central Kansas, closer to probably true H5 low center, expect some clearing of clouds in the east to southeast quadrant of main upper low as it moves into the area. Bulk shear looks rather anemic, though increase to about 35kts late this enough. There may be just enough diabatic heating to aid with stretching and to produce isolated funnels even a landspout. SPC update to marginal risk is appropriate, though development very conditional. Hail also a possibility. Additonal risk of heavy rainfall exists, as upper low continues to tap moisture stream from southeast U.S. Persistent moisture influx apparent through 03-06 utc Saturday, with PW about 150% of normals. Given rainfall reports exceeding 3 inches in portions of south central Nebraska, isolated heavy rainfall focused in a narrow band is possible. FFG in the 1.5 to 3.0 range in general, there is potential for isolated flash flooding. Due to the conditional nature, not enough to hoist a Flash Flood Watch. Focus turns to Saturday evening and overnight for the next potential round of severe weather. Mid-atmospheric ridging in the wake of passage of aforementioned H5 low/MCV will inhibit development during the day. May start to see development by late afternoon as nose of ULJ from northern Rockies system begins suppressing ridging. Short term models showing a weak convergence/deformation zone across northwest part of the CWA. Convective temperatures are in the low to mid-80s and temperatures, so it will be close. Better upper level forcing occurs during the evening and overnight hours. Moisture influx during the overnight increases with a corresponding of MUCAPE into the 2K-4K range. SPC SSEO member each depicting MCS with quasi- linear nature moving into north central Nebraska by 06-07 utc. Expect activity to weaken toward day break as jet streak/upper wave moves into northern plains. Convection will help drive associated frontal boundary into southeast part of forecast area. Redevelopment late Sunday looks possible as another disturbance moves through large scale flow and activates storms along quasi- stationary frontal boundary draped across eastern part of the CWA. Upper flow becomes more meridional Sunday night into Monday, thus boundary will not move much. There is some indication focus of moisture will direct east and south; however, will have to monitor possibility of training convection. Depending how persistent Saturday night-Sunday convection is, and how much rainfall convection produces Sunday afternoon through Monday - later shifts may need to consider watch as soils become increasingly saturated. Medium range somewhat nebulous, as flow split leaving quasi- barotropic low parked over Texas. Some ensembles cut-off low completely leaving northern stream ridging across Nebraska. This would shut off precipitation chances; otherwise may experience periodic threat of showers and storms into late next week. NBM trends toward low-chance precipitation chances through the period. Temperatures will be dependent on clouds and precipitation, but are trending cooler than normal for late May. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1221 PM CDT Fri May 22 2020 A mix of MVFR and IFR ceilings are currently widespread across the area. Showers and a thunderstorms currently across southeast nebraska will continue moving north and will affect all of the area by this afternoon. showers and thunderstorms will diminish by midnight, however MVFR and IFR ceilings will continue into the morning, but will scatter and lift by late morning Saturday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fortin AVIATION...HB
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 430 PM CDT Fri May 22 2020 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053- 231130- Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope- Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax- Dodge-Washington-Butler-Saunders-Douglas-Sarpy- 430 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Saturday There is a chance for a few thunderstorms to approach severe limits this evening in parts of east central Nebraska and west central Iowa, mainly from about 5 pm to 8 pm. The main hazards would be hail to near quarter size and gusty winds. Thunderstorms may also produce locally heavy rain in parts of eastern Nebraska and southwest Iowa today and tonight. Most locations should see less than an inch of rain, but some pockets of over 2 inches could occur. Localized small stream flooding could occur. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Severe thunderstorms are possible mainly Saturday night, mostly over parts of northeast Nebraska. Storms could produce damaging winds and hail. There is another chance for severe storms from late Sunday afternoon into Sunday night. Additional thunderstorm activity is possible from Monday into Thursday. Later outlooks will address the potential for severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight. IAZ079-080-090-091-NEZ065>068-078-088>093-231130- Mills-Montgomery-Fremont-Page-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 430 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Saturday A few thunderstorms will be capable of reaching severe limits early this evening in parts of southeast Nebraska and southwest Iowa, mainly from about 5 pm to 8 pm. The main hazards would be hail up to golf ball size and gusty winds. An isolated tornado cannot be ruled out if enough breaks in the clouds occur. Thunderstorms may also produce locally heavy rain in parts of southeast Nebraska and southwest Iowa today and tonight. Most locations should see less than an inch of rain, but some pockets of over 2 inches could occur. Localized small stream flooding could occur. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Severe thunderstorms are possible mainly Saturday night, mostly over parts of northeast Nebraska. Storms could produce damaging winds and hail. There is another chance for severe storms from late Sunday afternoon into Sunday night. Additional thunderstorm activity is possible from Monday into Thursday. Later outlooks will address the potential for severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need briefly this evening. Spotter activation may be needed Saturday night, and again Sunday afternoon.
The Topeka radar (KTWX), 120 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
3 funnel cloud, 2 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Storm chaser reported funnel cloud via social media.
Broadcast media had video from an employee who was storm chasing of a brief touch down of a tornado.
Storm chaser reported funnel cloud via social media with video.
Funnel cloud was photographed near 120th and Saltillo Road.
Water over Highway 77 and Rokeby Road in South Lincoln.
Quarter sized hail.
Public reported hail 1 inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891068, 891072, 891069, 898665, 891067, 891070, 891071.